Louisiana, 2018

Flash Flooding in Louisiana, August 18, 2018

August 18, 2018 · NWS LIX · 2 events in 2 counties and zones

Collisions between thunderstorm outflow boundaries and lake breeze boundaries produced nearly stationary thunderstorms south of Lake Pontchartrain. Several reports of flooding were received from the New Orleans Metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Collisions between thunderstorm outflow boundaries and lake breeze boundaries produced nearly stationary thunderstorms south of Lake Pontchartrain. Several reports of flooding were received from the New Orleans Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 18, 8:04 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 18, 8:04 AM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
904 AM CDT Sat Aug 18 2018

.SOUNDING DISCUSSION...

The column is generally quite moist with a PWAT of 2.23 inches,
around the same as the past 2 days, with a prominent dry slot
around 450mb. It is also above the daily mean of 1.88 inch for
this day. MLCAPE at 1883 J/kg and relatively low ConvT indicates
storms should have no problem forming given sufficient forcing.
CIN is present at the surface (-150 J/kg) but will likely erode
quickly as temps warm up. Winds are generally light throughout the
column, with the surface at about 15 knots WSW. It speeds up to
25-30 knots and becomes mostly southerly near the top.
-BL

&&

.PREV DISCUSSION... /issued 405 AM CDT Sat Aug 18 2018/

SHORT TERM...
Old outflow boundaries exist in most locations this morning. This
can act to initiate sh/ts and should be able to do so today once
heating begins. Should still get a crop of sh/ts moving in from
the gulf during the morning, maybe not as many as yesterday.
Thunderstorms today through much of the upcoming week will be
capable of very heavy rainfall in a short period causing some
flooding of low lying and poor drainage areas and roadways will
definitely make that list.

Guidance is still advertising a cold front to move into the area
by mid week dropping temps down into the mid to upper 80s with no
dense cloud cover. For this time of year, that is relatively
strong cool air advection. Dry air will also accompany the front
bringing dp temps back down to the mid 60s. This would only last a
day maybe two at the most around Wed. The moisture surges back to
the north once again by the end of the work week bringing the
warmth, humidity and sh/ts back to the area.

By next weekend, deep easterlies will develop again and at least
one if not two easterly waves will bring a better chance of sh/ts
to the area possibly by the end of next weekend or into the new
week. Easterly waves affecting the area are very normal for
August but an actual cold front with cooler temps is not but we
will take it.

AVIATION...

Forecast scenario is little changed from the past several days.
Expect VFR conditions to predominate through the forecast period
outside of convective activity. A little less convection noted over
the coastal waters at 08z compared to the past 2 mornings, so pre-
dawn convection may not be quite as common as the past 2 mornings.
Will tend to use VCTS with only a 4 hour window of TEMPO in most
terminals today, as instantaneous areal coverage of convection may
not be much more than 30-40 percent. If convection is expected to
directly impact a terminal, IFR or lower conditions will be
possible, with wind gusts to 30 knots or so. Most convection should
run out of steam around 00z-01z, with a restart of coastal
convection Sunday morning around 10z. 35

MARINE...

High pressure will remain centered east of the waters through early
next week. As a result, a prevailing onshore flow of 5 to 10 knots
is expected across most of the coastal waters through the period.
The only exception will be over the nearshore waters off the
Mississippi coast where a seabreeze is expected to develop each day.
This could induce some stronger onshore winds of 10 to 15 knots for
a few hours each afternoon across the Mississippi and Chandeleur
Sounds. Seas will range from 1 to 2 feet through the entire period
across all of the waters. Medium range models do depict at least a
brief period of northerly winds late Wednesday with a cold frontal
passage, but no strong winds indicated with this frontal passage
outside of convection. 35

DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  73  90  73 /  70  20  60  30
BTR  91  75  90  75 /  60  20  60  30
ASD  90  76  90  76 /  60  30  70  40
MSY  90  77  90  77 /  60  30  70  30
GPT  89  77  89  77 /  70  30  70  40
PQL  89  76  90  76 /  70  40  70  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 18, 3:13 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
413 AM CDT Sat Aug 18 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-182115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
413 AM CDT Sat Aug 18 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected
today, continuing into the evening hours before dissipating.
Isolated storms could also redevelop before sunrise Sunday near
the coast. A few storms could be strong today, producing gusty
winds, frequent lightning and brief, locally heavy rainfall.
Waterspouts will be possible over the coastal waters, with the
potential to move briefly inland.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected each day during
the period, with storms diminishing in number by Wednesday or
Thursday. A few storms could become strong each day, producing
gusty winds, frequent lightning and brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 18, 8:57 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
957 AM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     MARINE TSTM WIND 44 SSE GRAND ISLE       28.64N 89.79W
08/18/2018  M41.00 MPH       GMZ572             XX   AWOS

            KMDJ - MISSISSIPPI CANYON 311A, SSW 17G36KT.

0935 AM     MARINE TSTM WIND 31 E VENICE             29.30N 88.84W
08/18/2018  M39.00 MPH       GMZ555             LA   AWOS

            KMIS - MISSISSIPPI CANYON 140B AWOS, NW 29G34KT

&&

24/RR
Local storm report, Aug 18, 12:03 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
103 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     FLOOD            NEW ORLEANS             29.97N 90.08W
08/18/2018                   ORLEANS            LA   EMERGENCY MNGR

            SEVERAL STREETS FLOODED THROUGHOUT CENTRAL CITY FROM
            GENTILLY TO INDUSTRIAL CANAL AREA. ELYSIAN FIELDS AND
            MIRO, LOUISA AND HIGGINS, HARRISON AND GENTILLY BLVD,
            FRANCE ROAD AND LOUISA, FRANKLIN AND CLAIBORNE AVE.

&&

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Orleans

When
August 18, 12:07 PM CST to 1:15 PM CST
Where
Orleans County, 1.03 mi W of Mc Dologhville to 2.89 mi NNE of Vieux Carre
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.928, -90.067

Social media posts from local broadcast media outlets showed water entering vehicles in the New Orleans Central Business District.

Flash Flood, St. Charles

When
August 18, 1:24 PM CST to 1:45 PM CST
Where
St. Charles County, 1.38 mi WNW of St Rose to 1.02 mi NNW of Luling
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.960, -90.340

A house was reported flooded in St. Rose. Numerous other roads in the parish reported street flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767852, 767854.